Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 268, NWS Springfield, MO

October 1, 2004Barry County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 1, 2004, 7:11 PM CDT for Barry County, Newton County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2004, 7:11 PM CDT (00:11 UTC)
Expired
Oct 1, 2004, 8:15 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 020011
SVRSGF
MOC009-145-020115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT FRI OCT 1 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI.
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 815 PM CDT.

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHEAST OF GRANBY...OR 11 MILES EAST OF NEOSHO...AND MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MONETT BY 730 PM CDT.

THE TOWNS OF NEWTONIA...STARK CITY...RITCHEY...PIONEER...PLEASANT
RIDGE...MCDOWELL AND MADRY ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3699 9424 3677 9426 3671 9363 3692 9363
      3693 9406

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:45 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Oct 1, 2:45 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT FRI OCT 1 2004

.DISCUSSION...
A MINOR SHORTWAVE TRACKED ACROSS SOUTHERN MISSOURI EARLIER FRIDAY.
SCATTERED LIGHT SHOWERS WERE ASSOCIATED WITH THIS SYSTEM BUT
RAINFALL HAS BEEN MEAGER TO THIS POINT.  FARTHER WEST A POWERFUL
COLD FRONT STRETCHED FROM NEAR DES MOINES SOUTHWARD TO JUST EAST OF
WICHITA EARLY FRIDAY AFTERNOON.  THE COOLEST AIR OF THE SEASON WAS
LOCATED BEHIND THE FRONT WITH AFTERNOON TEMPERATURES ONLY IN THE 40S
ACROSS MUCH OF THE NORTHERN PLAINS.  THE PRIMARY TROUGH AXIS
EXTENDED NORTH TO SOUTH ACROSS THE CENTRAL PLAINS WHILE THE SOUTHERN
BRANCH OF THE JET WAS STREAKING ACROSS THE SOUTHERN PLAINS. ONLY A
FEW BREAKS IN THE CLOUDS HAVE DEVELOPED SO FAR WHICH HAS LIMITED
INSTABILITY. HOWEVER THE LATEST VISIBLE SATELLITE AND REGIONAL RADAR
SHOW CONVECTION BEGINNING TO FORM ALONG THE FRONT.

A LINE OF CONVECTION IS EXPECTED TO DEVELOP ALONG THE LENGTH OF THE
FRONT BY LATE AFTERNOON.  FORCING LOOKS GOOD WITH THE APPROACHING
SYSTEM...THE MAIN QUESTION WILL BE HOW MUCH DESTABILIZATION CAN
OCCUR IN THE NEXT FEW HOURS. BY 21Z THE RUC INDICATES A NICE BAND OF
1000-850MB F-VECTOR CONVERGENCE REACHING OUR FAR WESTERN COUNTIES.
AT THE SAME TIME...A 90 KT 300MB UPPER JET AXIS WILL PUNCH INTO
NORTHERN OKLAHOMA.  THIS ORIENTATION WOULD PUT OUR WESTERN AREAS
WITHIN A VERY FAVORABLE AREA OF ENHANCED LIFT. IF ENOUGH CLEARING
CAN OCCUR...SBCAPES APPROACHING 1500 J/KG ARE POSSIBLE ACROSS
EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS.  0-3KM BULK SHEAR OF AROUND
30 KTS WILL BE NEARLY PERPENDICULAR TO THE LINE TOWARD 00Z...
ENHANCING THE THREAT OF A FEW DAMAGING WIND GUSTS.

THE BAND OF CONVECTION WILL SWEEP RATHER RAPIDLY EAST ACROSS THE
AREA THIS EVENING...AND EXIT SOUTH CENTRAL MISSOURI BY LATE TONIGHT.
STRONG COLD AIR ADVECTION WILL SPREAD ACROSS THE OZARKS REGION
TONIGHT IN THE WAKE OF THE FRONTAL PASSAGE. SHARP PRESSURE RISES
WILL RESULT IN A PERIOD OF WINDY CONDITIONS WITH GUSTS OVER 30 MPH
POSSIBLE.

COLD CANADIAN HIGH PRESSURE WILL SETTLE SOUTH INTO THE REGION
SATURDAY. NORTHERLY WINDS WILL DIMINISH DURING THE DAY AS THE
PRESSURE GRADIENT RELAXES. MODEL GUIDANCE KEEPS HIGHS SATURDAY IN
THE 50S. GIVEN THE OBSERVATIONS FARTHER NORTH TODAY BEHIND THE FRONT
THIS MAY BE CORRECT. I WILL TREND TEMPERATURES DOWN A BIT MORE. THE
SURFACE RIDGE WILL SETTLE ACROSS SOUTHERN MISSOURI SATURDAY NIGHT.
EXCELLENT RADIATIONAL COOLING WILL ALLOW FOR THE COLDEST
TEMPERATURES SO FAR THIS SEASON AT MOST LOCATIONS. MIDDLE TO UPPER
30S WILL LIKELY BE COMMON ALONG AND EAST OF THE OZARK PLATEAU WHERE
PATCHY FROST WILL BE POSSIBLE. A LIGHT SOUTHEAST WIND MAY DEVELOP
TOWARD THE KANSAS BORDER EARLY SUNDAY MORNING WHICH WOULD KEEP
TEMPERATURES A FEW DEGREES HIGHER. SOME MODERATION IN TEMPERATURES
WILL OCCUR SUNDAY AS SOUTHERLY WINDS DEVELOP.

THE REGION WILL REMAIN UNDER THE INFLUENCE OF A NORTHWEST FLOW ALOFT
INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS ACROSS THE INTERIOR
WEST. ANOTHER SURGE OF COOL AND DRY CANADIAN AIR WILL SPREAD SOUTH
ACROSS THE REGION SUNDAY NIGHT AND MONDAY KEEPING TEMPERATURES BELOW
NORMAL.

&&

.AVIATION...
MAIN AVIATION CONCERN WILL DEAL WITH A POSSIBLE LINE OF CONVECTION
LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS.  THUNDERSTORMS
WILL BE POSSIBLE AT THE JOPLIN TERMINAL FROM 21Z TO 02Z...AND AT
SPRINGFIELD FROM 22Z TO 03Z. IN ADDITION...WINDS WILL BECOME GUSTY
FROM THE NORTHWEST TONIGHT AFTER THE FRONTAL PASSAGE.  SURFACE GUSTS
WILL LIKELY EXCEED 25 KTS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER/SAW
Hazardous weather outlook, Oct 1, 3:40 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT FRI OCT 1 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
340 PM CDT FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...THE STRONGEST STORMS MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    HAIL UP TO THE SIZE OF PENNIES.
    AND BRIEF HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS SOUTHEAST KANSAS
  AND FAR WESTERN MISSOURI...THEN SPREAD SOUTHEAST ACROSS THE OUTLOOK
  AREA DURING THE EVENING. THE GREATEST RISK OF STRONG STORMS WILL
  BE WEST OF AN OSAGE BEACH TO CASSVILLE LINE BETWEEN 5 PM AND 9 PM.

  DISCUSSION:

  A STRONG COLD FRONT WILL MOVE QUICKLY ACROSS THE OUTLOOK AREA THIS
  EVENING. STRONG LIFT ALONG THE FRONT COMBINED WITH A FAVORABLE
  WIND FIELD WILL SUPPORT THUNDERSTORM DEVELOPMENT. CLOUD COVER HAS
  LIMITED INSTABILITY...AND THE OVERALL THREAT OF SEVERE WEATHER
  APPEARS TO BE DECREASING. HOWEVER A FEW STRONG TO POSSIBLY SEVERE
  STORMS REMAIN POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND FAR
  SOUTHWEST MISSOURI WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. THE
  RISK OF SEVERE WEATHER WILL DECREASE AFTER 9 PM. THE PRIMARY
  THREAT WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING
  STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THERE IS A CHANCE OF SOME PATCHY FROST IN VALLEYS AND OTHER LOW
  LYING AREAS EAST OF SPRINGFIELD LATE SATURDAY NIGHT AND EARLY
  SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 9 PM...MAINLY
  WEST OF AN OSAGE BEACH TO CASSVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.